Search our archive for specialist information and articles
Advanced search
ToC Feed |

KA McWhirter , RB Jones
British Journal of Hospital Medicine, Vol. 73, Iss. 11, 12 Nov 2012, pp 650 - 651

This article presents two cases of accidental overdose involving proprietary branded over the counter combination analgesic medication, where both patients were unaware of potential side effects of the compounds. In the first case the patient presented with an acute confusional state associated with profound metabolic acidosis related to excessive intake of a combination analgesic for poorly controlled back pain. In the second, the patient presented with profound gastrointestinal upset related to use of the same drug, in this case after excessive ingestion related to opiate addiction. These cases demonstrate the potential hidden dangers of combination analgesic abuse and are a reminder that medical staff should always be mindful of unintentional overdose in patients presenting acutely with unexplained symptoms.

Return to article listing

To view this article

information You cannot access this article because you do not have a valid subscription. Please use the options below to create a subscription. If you have any queries about your account please contact our subscriptions department or telephone free 0800 137201 (UK callers only) or +44 (0)1722 716997 for callers outside the UK.

Existing users sign in Personal subscription 24 Hour access Pay per article